Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Binghamton, NY

June 8, 1997Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 8, 1997, 3:00 PM EDT for Oneida County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 3:00 PM EDT (19:00 UTC)
Expired
Jun 8, 1997, 3:30 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS1 KBGM 081901 RRA
SVRBGM
NYC065-081930-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT SUN JUN 8 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...ONEIDA COUNTY
 
DOPPLER RADAR SHOWS TWO NEARLY STATIONARY SEVERE THUNDERSTORMS IN
CENTRAL AND EASTERN ONEIDA COUNTY. ONE STORM IS LOCATED 5 MILES NORTH OF
ROME AND THE OTHER IS 5 MILES NORTH EAST OF UTICA. THE MAIN THREAT FROM
THESE STORMS IS LARGE HAIL AND TORRENTIAL RAIN.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 8, 2:00 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT SUN JUN 8 1997

OROGRAPHICS PLAYING A ROLE IN THIS AFTN/S CONV. NELY FLOW IS BUMPING
INTO THE RIDGES AND MTS AND FIRING CONV. STREAMLINES ALSO SHOWING A WEAK
CONVERGENCE ZONE FROM CNTRL ERN NY INTO NE PA. ACTIVITY WILL DIE DOWN
AFTER SUNSET BUT WILL INCLUDE AN AFTN/EVE PD IN THE FCST TO HANDLE ANY
LEFTOVER RW/TRW.

XPCT SKIES TO CLR OUT NICELY TNGT WITH LGT WINDS. ELM WILL EASILY DROP
TO THE DEW PT EARLY OVERNIGHT...WITH VERY DENSE FOG LIKELY BY DAYBRK.
FLOW BECOMES MORE NLY AND NWLY TMRW AS THE RIDGE BUILDS IN. THIS CUTS
OFF THE LOW LVL MOISTURE CONVERGENCE AND BRING MORE STABLE AIR INTO THE
REGION. THIS SHD LIMIT CU DVLPMT SO WILL GO WITH MSTLY SUNNY SKIES AND
W/O TRWS.

WAA CONTINUES FROM OUR FRIENDS IN CANADA ON TUES. DRY AIR AND RISING
HTS UNDER THE STACKED RIDGE. CLIMO HI/S UNDER IN THE LWR TO MID 70S IN
EARLY JUNE SO WILL CALL THE MID 80S HI/S VERY WARM...ESP SINCE WE/VE
SEEN NOTHING CLOSE TO THIS YET THIS YR.

.BGM...NONE.

MORFORD

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.